Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Feb 20, 2005, 5:59 AM CST for Jasper County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2005, 5:59 AM CST (11:59 UTC)
- Expired
- Feb 20, 2005, 6:30 AM CST
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 12.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 201159 SVRDMX IAC099-201230- /O.NEW.KDMX.SV.W.0002.050220T1159Z-050220T1230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 559 AM CST SUN FEB 20 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN CENTRAL IOWA. * UNTIL 630 AM CST. * AT 555 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR COLFAX...OR 24 MILES EAST OF DES MOINES... AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NEWTON AT 605 AM CST. NEAR KELLOGG BY 610 AM CST. 5 MILES NORTHWEST OF OAKLAND ACRES BY 615 AM CST. THE LOCATIONS OF LAMBS GROVE AND NEWTON MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4179 9321 4160 9319 4164 9278 4186 9279 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 201210 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 610 AM CST SUN FEB 20 2005 IAC099-201230- /O.CON.KDMX.SV.W.0002.000000T0000Z-050220T1230Z/ JASPER IA- 610 AM CST SUN FEB 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR JASPER COUNTY UNTIL 630 AM CST... AT 610 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR NEWTON...OR 33 MILES EAST OF DES MOINES...AND MOVING NORTHEAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR KELLOGG BY 610 AM CST. NEAR OAKLAND ACRES BY 615 AM CST. THE LOCATIONS OF LAMBS GROVE AND NEWTON MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LAT...LON 4179 9321 4160 9319 4164 9278 4186 9279 $$ COGIL
000 WWUS53 KDMX 201226 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 626 AM CST SUN FEB 20 2005 IAC099-201236- /O.CAN.KDMX.SV.W.0002.000000T0000Z-050220T1230Z/ JASPER IA- 626 AM CST SUN FEB 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY HAS BEEN CANCELLED... AT 624 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4179 9321 4160 9319 4164 9278 4186 9279 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 2:55 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 20, 2:55 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 AM CST SUN FEB 20 2005 .DISCUSSION... MAIN FOCUS IS LENGTH OF ONGOING PCPN AND IN SHORT TERM CHANCES FOR PCPN WITH SEVERAL WEAK S/W MOVING THROUGH THE FLOW PATTERN OVER THE NEXT SEVERAL DAYS. IN LONGER TERM SMALL CHANCES FOR PCPN HOWEVER TEMPERATURES WILL BE IN QUESTION WITH LATE FEBRUARY SUN. THOUGH LAST S/W IN CENTRAL PLAINS ATTM MOVG FAIRLY QUICKLY NEWRD AND SHOULD ACCORDING TO MODEL RUNS BE IN GREAT LAKES REGION BY EVENING. MODEL TRENDING TO LITTLE IF ANY CHANCE FOR PCPN TONIGHT. HAVE LEFT STATE DRY TONIGHT THROUGH MONDAY NIGHT. EXPECT SYSTEM MOVING DOWN NW FLO ON MONDAY TO LACK MOISTURE WITH LTL DYNAMICAL FIELD SUPPORT PER LATEST MODELS. ALSO LOOKING AT ENSEMBLES TRENDS ARE VERY SIMILAR. LOOKS FAIRLY CLOUDY HOWEVER IF BREAKOUT OCCURS TEMPS COULD REALLY RISE QUICKLY. NEXT BEST CHANCE FOR ANY PCPN APPEARS TO BE ON TUESDAY AS NW FLO SYSTEM WITH GOOD DYNAMICS AND DECENT MOISTURE COULD PRODUCE SOME LIGHT PCPN AND BASED ON THICKNESS SHOULD BE ALL SNOW. SOUNDINGS SUPPORT ALL SNOW TOO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FORSTER
Hazardous weather outlook, Feb 20, 5:05 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 505 AM CST SUN FEB 20 2005 IAZ004>007-015>017-211200- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- 505 AM CST SUN FEB 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA NORTH OF U.S. HIGHWAY 3. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED THIS MORNING HOWEVER BY AFTER JUST A MIXTURE OF RAIN AND SNOW IS EXPECTED WITH A SNOW ACCUMULATION OF AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR SNOW ON TUESDAY HOWEVER SNOWFALL WILL BE LIMITED DUE TO THE RAPID MOVEMENT OF THE SYSTEM THROUGH THE AREA. THERE IS ANOTHER CHANCE FOR SNOW ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-211200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE- GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WRIGHT- 505 AM CST SUN FEB 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA FROM U.S. HIGHWAY 30 SOUTH. .DAY ONE...TODAY AND TONIGHT AREAS OF DRIZZLE AND LIGHT RAIN ARE EXPECTED TO CONTINUE INTO THE AFTERNOON. THE VISIBILITY WILL BE REDUCED IN SOME AREAS TO BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR SNOW ON TUESDAY HOWEVER SNOWFALL WILL BE LIMITED DUE TO THE RAPID MOVEMENT OF THE SYSTEM THROUGH THE AREA. THERE IS ANOTHER CHANCE FOR SNOW ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FORSTER
In the hours before
Local storm report, Feb 20, 5:52 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 AM CST SUN FEB 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM HAIL 3 NE DES MOINES 41.60N 93.57W
02/20/2005 0.88 INCH POLK IA TRAINED SPOTTER
&&
GFORSTERLocal storm report, Feb 20, 5:54 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 AM CST SUN FEB 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM HAIL DES MOINES 41.58N 93.62W
02/20/2005 0.75 INCH POLK IA LAW ENFORCEMENT
SE 14TH AND ARMY POST ROAD
&&
GFORSTERNearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.